Maine, 2022Damaging Winds in Maine, May 21, 2022
May 21, 2022 · NWS GYX · 4 events in 2 counties and zones
An unseasonably hot and humid airmass was firmly in place across New England with highs well into the 80s across the interior mountains. A pre-frontal trough ahead of an approaching cold front triggered a long line of severe thunderstorms that had a history of causing wind damage across Quebec province.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably hot and humid airmass was firmly in place across New England with highs well into the 80s across the interior mountains. A pre-frontal trough ahead of an approaching cold front triggered a long line of severe thunderstorms that had a history of causing wind damage across Quebec province. This line of storms reached the Maine border during the evening on May 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 21, 3:32 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, May 21, 3:32 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Gray ME
432 PM EDT Sat May 21 2022
.SYNOPSIS...
The warm and increasingly humid air mass in place away from the
coast may aid in fostering a few severe thunderstorms late this
afternoon and evening with the main threats being large hail,
damaging winds, and torrential downpours. A cold front will
start to drop south into the area Sunday bringing more
widespread showers and thunderstorms with potential for strong
to severe storms after a very hot day. High pressure settles in
for the start the work week with cooler and drier weather
expected. A frontal system looks to approach New England late
next week for unsettled conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
Temperatures overall today have ended up a few degrees cooler
than earlier thinking, but dew points are several degrees higher
in the warm areas. Due to this, have opted to continue with the
heat advisory with heat indices rising above 95 degrees, and
lows near 70 tonight.
The other main concern is the severe threat across northern
areas. The SPC has issued a severe thunderstorm watch for the
northern portion of our CWA through 11PM this evening, with
wind, hail, and a few isolated tornadoes all possible. We've
been watching multiple lines of thunderstorms moving through
southern Canada with observed winds over 80mph so far today.
These storms are most likely to stay to our north, but the
outflow from them will likely help kick off storms in our area.
Conditions for storms overall are best to the north of the area
on the edge of an EML, but storms are still likely to initiate
over the next couple hours across northern areas, with a few of
them likely to quickly become strong to severe.
There is also the threat of some heavy rainfall and localized
flooding across northern areas that see the storms. A general
east to west motion is expected of the cells as they near the
extent of their southward progression, so some training of
storms is possible and will need to be watched for into the
evening hours.
The severe threat wanes later into the evening, with isolated
storms and some showers diminishing through the overnight hours.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Tomorrow is expected to be warmer than today by a few degrees,
though after today's outcome I have opted to lower forecast
highs by a few degrees. With the dew points, heat indices are
still likely to be near 95 degrees again tomorrow across
southern New Hampshire. Onshore flow will again keep the
coastline and most of Maine cooler.
The severe threat continues tomorrow, with the more favorable
EML and overall environment that's across Canada today expected
to be situated over New England tomorrow. All hazards are on
the table again tomorrow, with most interior areas away from the
coastline standing a chance to see some of the strong to severe
storms. A cold front will cause the development of a squall
line by late in the day that enter northern and western areas,
but some discrete cell development is possible as soon as the
early afternoon across most of the area. This threat will need
to monitored closely again tomorrow.
The cold front pushes offshore during the overnight hours
tomorrow night, with the threat of severe storms diminishing by
late in the evening. Clearing arrives later tomorrow night,
along with cooler and drier air.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry and cooler weather is expected Monday into Wednesday as high
pressure settles over the region. The question then becomes
timing and level of PoPs for Wed night - Fri as upper level low
amplifies to our west but so does ridging to our east. This will
likely delay rainfall a forecast period or two but it does seem
that the pattern breaks down enough to get rain in here around
Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...Marine fog brings LIFR to IFR conditions again
this evening to coastal terminals, and lingers into tomorrow
morning. Elsewhere, VFR to occasional MVFR conditions are
expected overnight, with a chance of thunderstorms at HIE this
evening. RKD likely holds onto the fog or low stratus most of
the day tomorrow, while VFR conditions are expected elsewhere.
Showers and thunderstorms are likely tomorrow afternoon and
evening, starting first across western and northern terminals,
then moving eastward. A passing front brings improving
conditions tomorrow night, with all stations expected to return
to VFR conditions by Monday morning.
Long Term...VFR conditions are expected Monday through Wednesday
as high pressure settles overhead. It's possible that some lower
clouds (IFR) develop on the coast later Wednesday into Thursday
as a moistening southeasterly wind develops.
&&
.MARINE...
Short Term...Areas of marine fog continue through tomorrow
night. An approaching cold front brings a few southerly gusts to
near 25kts tomorrow, and a chance of thunderstorms tomorrow
night. Conditions improve behind the front by late tomorrow
night.
Long Term...Winds and seas will generally be below SCA
thresholds Monday through Thursday.
&&
.CLIMATE...
Temperatures will warm into the 90s today and Sunday across
most of New Hampshire and parts of western Maine. Below are the
forecast high temperatures, and their records at our climate
sites.
Site Forecast/Record
Sunday
Augusta, ME 83/94 (1992)
Portland, ME 75/90 (1992)
Concord, NH 93/98 (1911)
In addition, overnight lows tonight may also tie or set record
high minimums in southern NH. For Concord this is 66 set in
1921.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT Sunday for NHZ008-011>013-015.
MARINE...None.
&&
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Ekster
Hazardous weather outlook, May 21, 5:08 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
608 PM EDT Sat May 21 2022
NHZ008-011>013-015-222215-
Merrimack-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
608 PM EDT Sat May 21 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Despite the hot weather, water temperatures remain cold.
Afternoon thunderstorms are possible Sunday. Some of these storms
may be strong to severe, with large hail and damaging winds the most
likely hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-012>014-NHZ001>006-222215-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
608 PM EDT Sat May 21 2022
...SEVERE THUNDERSTORM WATCH 256 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Despite the warm weather, water temperatures remain cold.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are expected to be more widespread Sunday. Some of
these storms may be strong to severe, with large hail and damaging
winds the most likely hazard.
Despite the warm weather, water temperatures remain cold.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ033-NHZ007-009-222215-
Interior Cumberland Highlands-Sullivan-Belknap-
608 PM EDT Sat May 21 2022
This Hazardous Weather Outlook is for western Maine and central New
Hampshire.
.DAY ONE...Tonight.
Scattered thunderstorms are possible this evening. There is
potential for storms to become strong to severe with large hail and
damaging winds the primary threats.
Despite the warm weather, water temperatures remain cold.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are expected to be more widespread Sunday. Some of
these storms may be strong to severe, with large hail and damaging
winds the most likely hazard.
Despite the hot weather, water temperatures remain cold.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ018>021-NHZ010-222215-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Strafford-
608 PM EDT Sat May 21 2022
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and central New Hampshire.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Despite the hot weather, water temperatures remain cold.
Afternoon thunderstorms are possible Sunday. Some of these storms
may be strong to severe, with large hail and damaging winds the most
likely hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ022>028-NHZ014-222215-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Coastal Rockingham-
608 PM EDT Sat May 21 2022
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Despite the warm weather, water temperatures remain cold.
Afternoon thunderstorms are possible Sunday. Some of these storms
may be strong to severe, with large hail and damaging winds the most
likely hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-222215-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
608 PM EDT Sat May 21 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Franklin
- When
- May 21, 6:00 PM EST to 6:05 PM EST
- Where
- Franklin County, 1.61 mi ENE of Coburn Gore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.390, -70.790
Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on on State Route 27 in Coburn Gore Maine.
Thunderstorm Wind, Franklin
- When
- May 21, 6:36 PM EST to 6:40 PM EST
- Where
- Franklin County, Eustis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.220, -70.480
Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires in Eustis Maine.
Thunderstorm Wind, Franklin
- When
- May 21, 6:55 PM EST to 6:59 PM EST
- Where
- Franklin County, 0.97 mi E of Stratton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.130, -70.430
Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires on in downtown area of Stratton Maine.
Thunderstorm Wind, Somerset
- When
- May 21, 7:00 PM EST to 7:05 PM EST
- Where
- Somerset County, The Forks
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.330, -69.970
Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees in downtown Forks and on Lake Moxie Maine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, May 21, 20221 death · 1 injured · 1 event
- Lightning Strike in Florida, May 21, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Indiana, May 21, 2022$692,000 · EF1 · 20 events
- Hail and Damaging Winds in Ohio, May 21, 2022$191,000 · 1.25 in hail · 38 events
- Tornadoes and Hail in Arkansas, May 21 to 24, 2022$360,000 · EF0 · 24 events
- Flash Flood and Damaging Winds in Pennsylvania, May 21, 2022$500,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, May 21, 2022$96,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Vermont, May 21, 2022$110,000 · 1.25 in hail · 11 events
- Tornado in Louisiana, May 21, 2022$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Virginia, May 21, 2022$106,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, May 21, 2022$65,000 · 1 in hail · 11 events
- Flood and Damaging Winds in Indiana, May 21, 2022$55,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033532, 1033534, 1033537, 1033538.